Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 209, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 9:12 AM CDT for Lyon County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 9:12 AM CDT (14:12 UTC)
- Expired
- Jul 20, 2003, 9:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WUUS53 KFSD 201412 SVRFSD MNC083-201445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 945 AM CDT * AT 910 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER RUSSELL... OR ABOUT 10 MILES EAST OF TYLER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LYON COUNTY SOUTHEAST OF RUSSELL THROUGH 920 AM CDT LAT...LON 4432 9605 4421 9593 4422 9564 4442 9591 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 AM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 3:45 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT SUN JUL 20 2003 ONGOING TSTMS NR BKX ATTM SHOULD DVLP SEWD OVR SWRN MN AND NRN PART OF NRN IA THIS MRNG...RIDING CAP. AS CAP BRKS DOWN AND CDFNT MOVES SE...THERE SHUD BE MORE SCT TSTMS DVLPG MAINLY ERN CWA THIS AFTN... MOVG OVR NWRN IA BY EARLY TNGT. DRY AND COOLER FOR CWA FOR TNGT THRU WED. DID BEEF UP THE CLDS WITH HIGH MID LVL RH...IF NOT A CHC LGT SHWRS IN PARTS OF CWA...FOR MON NGT THRU TUE. OTRW FINE TUNED FCST AND GRIDS THRU ENTIRE FCST. .FSD...NONE RSR
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 4 hours 15 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Special weather statement, Jul 20, 5:48 AM CDT, 3 hours 24 minutes before
SDZ038-052-053-059-060-201052- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 548 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED FROM HURON TO MITCHELL... SEVERE THUNDERSTORM WATCH 768 HAS BEEN CANCELLED FROM HURON TO MITCHELL AS THE SEVERE WEATHER THREAT HAS MOVED EAST OF THIS AREA. HOWEVER THE WATCH CONTINUES TO THE EAST OF THIS AREA UNTIL 7 AM. RSR
Special weather statement, Jul 20, 7:45 AM CDT, 1 hour 27 minutes before
SDZ039-040-054>056-061-062-201300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90... SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH OF INTERSTATE 90. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0 MITCHELL. THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY RAINS...AND WIND GUSTS TO 30 TO 35 MPH. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 34 min |
| Jul 20, 11:11 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 34 min |
| Jul 20, 11:35 AM CDT | Severe Thunderstorm Warning | FSD | Nobles | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.